Illinois, 2008

Hail in Illinois, April 10, 2008

April 10, 2008 · NWS ILX · 1 event in 1 county or zone

Thunderstorms fired ahead of a cold front during the afternoon hours. One of these storms produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Thunderstorms fired ahead of a cold front during the afternoon hours. One of these storms produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 10, 5:55 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 10, 5:55 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
655 PM CDT THU APR 10 2008

.DISCUSSION...
ISSUED 311 PM CDT THU APR 10 2008

MODELS REMAIN VERY SIMILAR WITH OVERALL PATTERN AND MASS FIELDS
OUT TO 84HRS. MAIN CONCERNS THIS PACKAGE WILL BE CONVECTION
TONIGHT...POTENTIAL FOR HEAVY RAINFALL...AND GUSTY WINDS THIS
EVENING. CONCERNS IN THE LONG TERM INCLUDE CHANCES OF PCPN AND
WARMING TREND ASSOCIATED WITH MID LEVEL PATTERN CHANGE AFTER THIS WEEKEND.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

SFC WARM FRONT SITTING JUST TO THE SOUTH OF I-72 BUT IS CONTINUING
TO MOVE NORTH THIS AFTERNOON. EARLIER CLOUD COVER AND PCPN HAS
STABILIZED ATMOSPHERE OVER THE AREA. BEST INSTABILITY HAS NOW BEEN
PUSHED WELL SOUTH OF THE AREA. STORMS HAVE CONTINUED TO DEVELOP
ALONG THE MISS RIVER VLY IN SERN MO/ERN ARK. THESE STORMS WILL
MOVE NORTHEAST AND CLIP PORTIONS OF SOUTHEASTERN IL THIS EVENING.
ADDITIONAL STORM HAVE NOW DEVELOPED UNDER THE COLD POOL IN THE MCI
AREA WHERE THE BEST LAPSE RATES ARE LOCATED AT. THESE STORMS ARE
MOVING NNE AND RACE INTO IOWA THIS AFTERNOON AND INTO THIS
EVENING. THE SFC LOW IN ERN KS WILL MOVE NORTHEAST INTO IOWA AND
ADDITIONAL STORMS SHOULD DEVELOP ACRS PORTIONS OF MO THIS EVENING
AND ADVECT INTO WEST CENTRAL ILLINOIS. WIND SHEAR DYNAMICS ARE
QUITE HIGH THIS EVENING AND TOWARD MIDNIGHT...BUT INSTABILITY WILL
BE LIMITED AND/OR TOO LATE. PW VALUES REMAIN AROUND 1 TO 1.5 ACRS
THE AREA SO WITH ANY THUNDERSTORMS THAT MOVE INTO THE
AREA...LOCALLY HEAVY RAINFALL IS POSSIBLE. THEREFORE WILL KEEP
FLASH FLOOD WATCH GOING FOR NOW. LATER SHIFTS MAY DECIDE TO CANCEL
EARLY IF WIDE SPREAD THUNDERSTORMS DO NOT DEVELOP AS EXPECTED.
PCPN WILL DIMINISH TO CHC CATEGORY AFTER MIDNIGHT. OVERALL...STILL
COULD BE SOME SEVERE WEATHER THIS EVENING AND TONIGHT BUT
LIKELYHOOD HAS DIMINISHED SOME. PRIMARY THREATS WOULD BE HAIL AND
WINDS.

A SECONDARY SURGE OF COLDER AIR AND DYNAMICS WILL DROP INTO THE
AREA TOMORROW NIGHT AND THIS WILL KEEP SHOWERY TYPE ACTIVITY OVER
THE AREA THROUGH SAT NIGHT. COLDER AIR ADVECTING INTO THE AREA
WILL ALSO BRING A RETURN TO SNOW SHOWERS. TOMORROW NIGHT THROUGH
SAT NIGHT ARE THE BEST CHANCES TO SEE THEM. NORTHERN AREAS
TOMORROW NIGHT AND THEN IN SOUTHEASTERN PARTS BY SAT NIGHT. NO
ACCUMULATION IS EXPECTED WITH WARMING DURING THE DAY AND WARM
GROUND TEMPS.

TEMPS WILL CONT TO FALL DURING THE PERIOD AND COULD SEE TEMPS
BELOW FREEZING SAT NIGHT/SUNDAY MORNING. LATER SHIFTS WILL HAVE TO
SEE IF AN ADVISORY OR WARNING WILL BE NECESSARY FOR THAT TIME.

LONG TERM...MONDAY THROUGH THURSDAY.
MID LEVEL TROUGH IN EASTERN THIRD OF US WILL START THE PERIOD.
HOWEVER...AS TROUGH AND BUILDING RIDGE TO THE WEST SHIFT
EAST...SOUTHWESTERLY FLOW WILL RETURN TO THE AREA AND BRING A
WARMING TREND TO THE AREA. DO NOT SEE ANY SIGNIFICANT SHORT WAVES
MOVING THROUGH THE FLOW SO NO REAL CHANCES OF PCPN IN THE AREA
THROUGH THE PERIOD.

GUIDANCE TEMPS APPEAR TO BE IN LINE AND HAVE WARMED TEMPS BACK TO
NORMAL BY TUESDAY AND CONTINUE WARMING TEMPS INTO THUR.

&&

.AVIATION...
ISSUED 653 PM CDT THU APR 10 2008

MOST OF THE TAF SITES IN CENTRAL AND EASTERN IL ARE EXPECTED TO BE
BETWEEN THE STRONG CONVECTION THAT RAPIDLY DEVELOPED AND MOVED
INTO WESTERN IL...AND THE LARGE AREA OF RAIN ALONG THE I-57
CORRIDOR. SOME OF THE STRONG STORMS IN WEST CENTRAL IL COULD GET
CLOSE TO PIA...SO KEPT IN A TEMPO GROUP FOR T-STORMS WITH 45KT
WIND GUSTS...HEAVY RAIN AND HAIL FROM 01-04Z. THE RAIN SHOULD MOVE
OUT OF THE PIA AREA BY 05Z...AND THEN GIVE WAY TO VFR CONDITIONS
SHORTLY THEREAFTER.

UP THE I-55 CORRIDOR THE AIR IS DRIER IN THE MID LEVELS ACCORDING
TO THE 00Z ILX SOUNDING. THUS...FOR SPI AND BMI SCATTERED SHOWERS
WILL HANG AROUND FOR ANOTHER 3 HOURS OR SO...FOLLOWED BY VFR CIGS.
BOTH DEC AND CMI ARE ON THE WESTERN EDGE OF A LARGE AREA OF
SHOWERS AND ISOLATED T-STORMS IN EASTERN IL/WESTERN IN. THE RAIN
WILL END IN DEC AROUND 03Z...AND IN CMI AROUND 04-05Z. AS WITH
AREAS TO THE WEST...THE RAIN WILL BE FOLLOWED SHORTLY THEREAFTER
BY VFR CIGS.

LOWER CLOUDS ARE EXPECTED TO RETURN TO THE AREA DURING THE DAY
FRIDAY AS THE STORM SYSTEM MOVES TOWARD NE IOWA AND SRN WISCONSIN.
MVFR CIGS WILL MOVE INTO THE AREA DURING THE AFTERNOON AND PERSIST
INTO THE EVENING.

MILLER
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Apr 10, 1:33 PM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
233 PM CDT THU APR 10 2008

ILZ027>031-036-037-040-041-047-049-050-111200-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
233 PM CDT THU APR 10 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FOR INTERESTS ALONG THE ILLINOIS RIVER...FROM HAVANA TO BEARDSTOWN
AND AREAS SOUTH...MINOR RIVER FLOODING IS EXPECTED TO CONTINUE.

ANOTHER ROUND OF THUNDERSTORMS AND HEAVY RAINFALL WILL BE
POSSIBLE THIS EVENING WITH UP TO A HALF INCH OF RAIN THAT COULD
CAUSE FLOODING. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
WITH DAMAGING WINDS AND LARGE HAIL...WITH ISOLATED TORNADOES
POSSIBLE. THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL
GRADUALLY SHIFT OUT OF THE AREA AFTER MIDNIGHT TONIGHT. WINDY
CONDITIONS WILL PREVAIL INTO THIS EVENING. EXPECT SOUTHEAST WINDS
OF 20 TO 30 MPH AND GUSTS OF 30 TO 45 MPH TO TURN SOUTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WITH THE HALF TO 1 INCH OF RAIN THAT FELL TODAY AND THE EXPECTED
HALF INCH OF RAIN ALONG THE ILLINOIS RIVER THROUGH MIDNIGHT...
SIGNIFICANT RISES CAN BE EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 5 TO 11 PM.

ILZ038-042>046-048-051>057-061-111200-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
233 PM CDT THU APR 10 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FOR INTERESTS ALONG THE ILLINOIS RIVER...FROM HAVANA TO BEARDSTOWN
AND AREAS SOUTH...MINOR RIVER FLOODING IS EXPECTED TO CONTINUE.

ANOTHER ROUND OF THUNDERSTORMS AND HEAVY RAINFALL AROUND A HALF
INCH WILL BE POSSIBLE THIS EVENING WHICH COULD CAUSE FLOODING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY THREATS...WITH ISOLATED TORNADOES
POSSIBLE. THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL
GRADUALLY SHIFT OUT OF THE AREA AFTER MIDNIGHT TONIGHT. WINDY
CONDITIONS WILL PREVAIL INTO THIS EVENING. EXPECT SOUTHEAST WINDS
OF 20 TO 30 MPH AND GUSTS OF 30 TO 45 MPH TO TURN SOUTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 6 PM TO MIDNIGHT.

ILZ062-063-066>068-071>073-111200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
233 PM CDT THU APR 10 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON AND
CONTINUE INTO THE EVENING. LARGE HAIL...DAMAGING WINDS AND
POSSIBLY A FEW TORNADOES WILL BE POSSIBLE. IN ADDITION...A FEW OF
THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING EXCESSIVE
RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME. AN ADDITIONAL HALF TO
1 INCH OF RAIN WITH LOCALLY HIGHER AMOUNTS IS EXPECTED THROUGH
TONIGHT. THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL DIMINISH
OVERNIGHT. WINDY CONDITIONS WILL PREVAIL INTO THIS EVENING.
EXPECT SOUTHEAST WINDS OF 20 TO 30 MPH AND GUSTS OF 30 TO 45 MPH
TO TURN SOUTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCAL INTERESTS SHOULD MONITOR AREA RIVERS AND STREAMS AS THE
EXPECTED HEAVY RAINFALL WILL PRODUCE SIGNIFICANT RISES INTO AT
LEAST THE START OF THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FROM 5 PM UNTIL MIDNIGHT.

HUETTL

The radar

The Lincoln radar (KILX), 119 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cumberland

When
April 10, 7:15 PM CST
Where
Cumberland County, Neoga
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.320, -88.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96051.